Colorado, 2014Flash Flood and Hail in Colorado, July 19, 2014
July 19, 2014 · NWS PUB · 2 events in 2 counties and zones
A strong thunderstorm produced flash flooding across Ute Pass from Green Mountain Falls to Manitou Springs. In addition, a severe thunderstorm produced hail up to the size of golf balls in Baca county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm produced flash flooding across Ute Pass from Green Mountain Falls to Manitou Springs. In addition, a severe thunderstorm produced hail up to the size of golf balls in Baca county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 10:44 AM MST, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 19, 10:44 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1144 AM MDT SAT JUL 19 2014
.UPDATE...
ISSUED AT 905 AM MDT SAT JUL 19 2014
UPDATED TO BRING IN LATEST OBSERVATIONS AND MAKE MINOR ADJUSTMENTS
TO SHORT TERM TRENDS.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM MDT SAT JUL 19 2014
CURRENTLY...
SKIES MOSTLY CLEAR OVER MOST OF THE REGION. SOME CLOUDS WERE NOTED
OVER THE MTNS AND SAN LUIS VALLEY. SOME LLVL MOISTURE WAS STILL
NOTED OVER THE PLAINS...AS RH VALUES OVER THE LAMAR AREA WERE ABOVE
90% AND SOME FOG WAS NOTED. ON THE LARGE SCALE...MODEST NW FLOW WAS
STILL NOTED OVER THE REGION.
TODAY...
FLOW ALOFT WILL GRADUALLY TRANSITION FROM NW FLOW TO WEAKER WEST
FLOW AS HEIGHTS GRADUALLY BUILD OVER THE STATE OF CO. BEST DEEP
MOISTURE WILL REMAIN OVER THE FAR E PLAINS. TWO AREAS OF INTEREST
ARE NOTED TODAY...THE FIRST BEING THE SAN JUANS AND THE 2ND...THE
FAR E PLAINS.
MODELS ARE PEGGING THE SAN JUANS FOR ENHANCED PRECIP TODAY. AMOUNTS
ARE NOT EXPECTED TO BE EXCESSIVE...BUT THE CHANCE OF RAIN OVER THE
SAN JUANS AND POSSIBLY THE ADJ SAN LUIS VALLEY WILL BE HIGHER
TODAY...AND HAVE LIKELY POPS OVER THIS REGION DURING THE MID
AFTERNOON TIME PD. THE BURN SCARS IN THE SAN JUANS WILL HAVE TO BE
WATCHED CAREFULLY.
GUIDANCE ALSO HAS A GOOD CHANCE OF SOME PRECIP OVER THE FAR E PLAINS
LATE THIS AFTERNOON AND EARLY EVENING. SPC ALSO NOTES WE COULD SEE A
MARGINAL SEVERE STORM OVER THIS REGION DURING THE AFOREMENTIONED TIME
PD.
OVER THE REMAINDER OF THE REGION...LOW END SCT POPS ARE IN ORDER
FOR THE REST OF THE HIGHER TRRN WITH ISOLD POPS OVER THE REMAINDER
OF THE REGION.
TONIGHT...
BEST CHANCE OF POPS WILL BE THIS EVENING OVER THE FAR E PLAINS WITH
POPS ENDING AROUND SUNSET OVER THE REMAINDER OF THE REGION.
\/HODANISH
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 302 AM MDT SAT JUL 19 2014
...HOT...
NO BIG CHANGES IN THE EXTENDED FORECAST. THE MAIN QUESTION IS
HOW MUCH DIURNAL CONVECTION THERE WILL BE AND THE CONSEQUENTIAL
IMPACT ON HIGH TEMPS EACH DAY. THE RESIDUAL MOISTURE FROM AN
ONGOING...ALBEIT WEAKENED...MONSOON WILL HAVE A SAY IN JUST
HOW HOT IT GETS EACH AFTERNOON. GUIDANCE STILL SEEMS TO BE A
TAD TOO HOT GIVEN THE MOISTURE THAT WILL LIKELY STICK AROUND.
GFS MOS...FOR EXAMPLE...PROGS 104 DEGREES FOR PUEBLO ON
MONDAY...WHICH PROBABLY WILL NOT BE REALIZED WITHOUT STRONG W-SW
FLOW ALOFT. COMPLICATING THE HIGH TEMP FORECAST IS A SLIGHT
DIFFERENCE BETWEEN THE ECMWF AND GFS. THE EC KEEPS 600 DM H5 HIGH
OVER THE 4 CORNERS REGION...WHILE THE GFS SUBTLY SHIFTS THE HIGH
EWD INTO ERN NM BY MID-WEEK. IF THE GFS SOLUTION VERIFIES...THAT
SHOULD ALLOW BETTER SRLY MONSOONAL FLOW TO PERSIST AND INCREASE
THE COVERAGE OF CONVECTION ESPECIALLY FOR THE LATTER HALF OF THE
WEEK. THAT SHOULD HOLD HIGH TEMPS BELOW 100 DEGREES. YET...THE
LATEST MOS GUIDANCE IS STILL ABOVE 100 DEGREES FOR KPUB SUN-TUE.
AND THE EC MOS IS EVEN AT 100 DEGREES FOR MONDAY. BOTTOM LINE...IT
WILL BE HOT AND LIKELY THE HOTTEST STRETCH OF THE SUMMER...AT
LEAST THROUGH WEDNESDAY AND POSSIBLY LONGER THAN THAT. STILL
SHOULD SEE SCT STORMS ON SUNDAY...THEN THE DRY AIR FROM THE DESERT
SW KICKS IN ON MON-TUE...WHICH SHOULD LEAD TO THE HOTTEST DAYS OF
THE PERIOD. THE UPPER RIDGE SHOULD START TO BREAK DOWN LATE IN THE
WEEK...SETTING THE STAGE FOR MORE MONSOONAL ACTIVITY FOR THE END
OF JULY. LATEST CPC OUTLOOKS CALL FOR A HIGH PROBABILITY OF A
WETTER-THAN-AVERAGE AUGUST...SO IT IS UNLIKELY THAT THE MONSOON
WILL STAY QUIET FOR VERY LONG. ROSE
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1120 AM MDT SAT JUL 19 2014
THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS THROUGH THE
AFTERNOON. A FEW OF THESE MAY DRIFT OFF INTO THE ADJACENT HIGHER
TERRAIN...AFFECTING KCOS...KPUB AND KALS. MAIN SENSIBLE WEATHER
WILL BE THE POTENTIAL FOR ERRATIC GUSTY OUTFLOW WINDS AS
THUNDERSTORMS WILL BE HIGH BASED. SMOKE HAS BEEN REDUCING
VISIBILITIES ACROSS KCOS AND KPUB...THOUGH VIS IS NOT EXPECTED TO
DROP BELOW 6 MILES. THUNDERSTORMS WILL DIMINISH FOR THE TAF SITES
BY 03Z...WITH CLEARING SKIES AND LIGHT WINDS OVERNIGHT. -KT
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...ROSE
AVIATION...KT
Hazardous weather outlook, Jul 19, 10:46 AM MST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SAT JUL 19 2014
COZ058>089-093>099-201800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SAT JUL 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE REGION
THIS AFTERNOON AND EARLY EVENING. THE PRIMARY THREAT FROM STORMS
TODAY WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH.
OVER THE FAR EASTERN PLAINS...GENERALLY EAST OF LA JUNTA...A
MARGINAL SEVERE STORM MAY OCCUR...PRODUCING WIND GUSTS TO 60 MPH AND
HAIL UP TO 1 INCH IN DIAMETER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING OVER THE MOUNTAINS...AND ISOLATED STORMS MAY OCCUR
IN THE LATE AFTERNOON AND EARLY EVENING OVER THE PLAINS. THE
MAIN STORM THREATS WILL BE LIGHTING AND LOCALLY GUST WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ACROSS THE FAR
EASTERN PLAINS.
31/06
In the hours before
Special weather statement, Jul 19, 12:57 PM MST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
157 PM MDT SAT JUL 19 2014
COZ081-084-085-192030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
157 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 230 PM MDT...
AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WOODLAND PARK...OR 19 MILES NORTHWEST OF
COLORADO SPRINGS...MOVING SOUTHEAST AT 15 MPH.
RAINFALL AMOUNTS UP TO .20 INCHES WILL BE POSSIBLE ON THE WALDO BURN
SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES FURTHER
THEN HEAVIER AMOUNTS WILL BE POSSIBLE.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN COLORADO SPRINGS...WOODLAND PARK...MONUMENT...AIR FORCE
ACADEMY...MANITOU SPRINGS...GREEN MOUNTAIN FALLS...CHIPITA PARK...
CASCADE...GLENEAGLE AND CRYSTOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3899 10517 3913 10509 3906 10478 3883 10491
TIME...MOT...LOC 1956Z 292DEG 13KT 3903 10508
KT
Special weather statement, Jul 19, 1:09 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT SAT JUL 19 2014
COZ067-068-192045-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
209 PM MDT SAT JUL 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MINERAL AND WEST CENTRAL
RIO GRANDE COUNTIES UNTIL 245 PM MDT...
AT 208 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF WAGON WHEEL GAP...OR 51
MILES NORTH OF DULCE...MOVING SOUTHEAST AT 15 MPH.
RAINFALL AMOUNTS UP TO .35 INCHES WILL BE POSSIBLE ON THE WEST FORK
BURN SCAR WITH THIS STORM...HOWEVER IF THIS STORM INTENSIFIES
FURTHER THEN HEAVIER AMOUNTS WILL BE POSSIBLE.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SOUTH FORK...WOLF CREEK PASS AND WAGON WHEEL GAP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3768 10709 3779 10685 3759 10657 3741 10693
TIME...MOT...LOC 2008Z 325DEG 14KT 3767 10694
KT
Local storm report, Jul 19, 1:18 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT SAT JUL 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HEAVY RAIN 1 NNE WOODLAND PARK 39.01N 105.05W
07/19/2014 M0.50 INCH TELLER CO TRAINED SPOTTER
FELL IN 15 MINUTES.
&&
MNFlash Flood, El Paso
- When
- July 19, 2:05 PM MST to 4:50 PM MST
- Where
- El Paso County, 0.71 mi NE of Chipita Park to 1.53 mi SSW of Chipita Park
- Cause
- Heavy Rain / Burn Area
- Reported by
- Emergency Manager
- Coordinates
- 38.928, -104.992
Heavy rain on the Waldo Canyon burn scar caused flooding on US Highway 24, along with mud flows. The flooding extended down to Waldo Canyon and into Manitou Springs.
Hail, Baca
- When
- July 19, 6:07 PM MST to 6:12 PM MST
- Where
- Baca County, 9.95 mi SSW of Pritchett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.250, -102.960
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 19, 20141 death · 1 event
- Rip Current in South Carolina, July 19, 20141 death · 1 event
- Flash Flooding and Debris Flow in Nevada, July 19 to 21, 2014$110,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in New Mexico, July 19, 2014$50,000 · 1 in hail · 7 events
- Wildfire in Washington, July 19 to 23, 2014$22,000 · 2 events
- Damaging Wind and Lightning Strike in Florida, July 19 to 20, 20141 injured · $500 · 3 events
- Flash Flooding and Heavy Rain in Hawaii, July 19 to 22, 20149 events
- Hail in South Dakota, July 19, 20141 in hail · 3 events
- Waterspout in Gulf of Mexico, July 19, 20141 event
- Heavy Rain in Texas, July 19, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, July 19, 20141 event
- Hail in New Mexico, July 19, 20141.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521589, 521126.